Conjunctival Pigmentation Associated With Long-Term Minocycline Therapy
By Christopher T. Hood, MD, and photographed by Hillary Bernard, CRA, University of Michigan W.K. Kellogg Eye Center, Ann Arbor, Mich.
A 59-year-old woman was referred for evaluation of pigmented conjunctival lesions. The patient had noticed a few small dark spots in the inferior fornix of both eyes while applying makeup two months earlier. She was unsure how long they had been present, or if they had grown in size or number.
On exam, multiple superficial, discrete conjunctival cysts containing darkly pigmented granular deposits were seen in the inferior and superior tarsal conjunctiva bilaterally. The remainder of her ocular examination was within normal limits.
The patient reported taking oral minocycline for more than 20 years for acne vulgaris. With the exclusion of other diagnoses, she was given a diagnosis of conjunctival pigmentation associated with long-term minocycline use and reassured about the benign nature of the lesions; no treatment was initiated.
|BLINK SUBMISSIONS: Send us your ophthalmic image and its explanation in 150-250 words. E-mail to firstname.lastname@example.org, fax to 415-561-8575, or mail to EyeNet Magazine, 655 Beach Street, San Francisco, CA 94109. Please note that EyeNet reserves the right to edit Blink submissions.